Whitesburg KY
Mostly cloudy
Mostly cloudy
74°F
 

Viral ear infection makes people dizzy




 

 

DEAR DR. DONOHUE: I have been looking every day for an answer to my question: What is a virus infection of the inner ear that causes dizziness? My ears were checked for wax and fluid, and they have neither. An MRI of my brain showed nothing wrong. I am so afraid of another attack, especially when I might be away from home. What are the chances of that? – K.K.

ANSWER: The inner ear houses our balance organ. That organ is like a carpenter’s level, which has a tube filled with fluid in which there is a bubble. If the carpenter has a board in perfect alignment, the bubble is in the center of the tube. When we are in perfect balance, as we are most of the time, our balance organ sends a clear signal to the brain that all is well. When the balance organ is on the fritz, it bombards the brain with confusing information, and that makes a person dizzy. The affected person veers to one side when walking. Nausea and vomiting are frequent consequences. It’s a bit like being constantly seasick.

One of the common causes of such imbalance is a viral infection of the inner ear, which often follows on the heels of a cold or a similar respiratory infection.

The illness is called vestibular (the vestibule is part of the inner ear’s balance system) neuritis. It’s also called labyrinthitis. (The labyrinth is another part of the inner ear’s balance system.)

Once the inner-ear irritation quiets down, the dizziness leaves. That can take a number of weeks. An antihistamine such as meclizine (Antivert) can make symptoms less formidable. Some doctors favor giving a sufferer prednisone at the onset of symptoms. Prednisone is one of the cortisone drugs, medicine’s most powerful anti-inflammation medicines.

Could it come back? How many times in your life has this happened to you? Once, correct? It’s unlikely to come back again, even if you live the same number of years you have already lived.

Inner-ear viral infections are only one cause of dizziness. The booklet on that topic discusses the many other causes and their treatments. Readers can order a copy by writing: Dr. Donohue – No. 801W, Box 536475, Orlando, FL32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.

+++

DEAR DR. DONOHUE: Please end this argument once and for all. I drink a lot of Diet Pepsi. My family doctor says “drink all you want.” A neighbor doctor who stops in once in a while says it will kill me. Who is right? – H.S.

ANSWER: Neither is completely right. You can’t drink all you want of anything and expect there to be no consequences, but Diet Pepsi will not kill you.

Caffeine in any caffeine-containing beverage can raise blood pressure if you insist on drinking enormous volumes. Diet drinks, in large quantities, can damage teeth, even though they contain no sugar. They might also weaken bones.

Can’t you strike a happy medium with your pop?

+++

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL32853-6475.

(c) 2007 North America Synd., Inc.

All Rights Reserved

Leave a Reply